Journal of Mathematical Sciences

, Volume 237, Issue 1, pp 147–156 | Cite as

Extremal Connectors for Disjoint Circles

  • N. Sazandrishvili


We discuss a number of geometric extremal problems for configurations of points on several circles in the plane. Circles are assumed to be nested or have disjoint interior domains. For disjoint circles, we study the problem of minimal connecting cycle and Morse theory of perimeter function. It is shown that minimal connecting cycle is unique if the pairwise convex hulls of circles do not intersect any other circle. For concentric circles, the main attention is given to the critical points of perimeter considered as a function on the product of concentric circles. In this setting, we prove that aligned configurations are nondegenerate critical points of perimeter and give formulas for their Morse indices. If the number of circles does not exceed 4 we prove that the perimeter is a Morse function and describe the shape of maximal connecting cycles. Similar problems are studied for the oriented area of connecting cycle. In conclusion we briefly discuss some possible generalizations.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Agrachev, “Topology of quadratic maps and Hessians of smooth maps,” J. Sov. Math., 49,3, 990-1013 (1990)CrossRefGoogle Scholar
  2. 2.
    A. Agrachev and R. Gamkrelidze, “Quadratic mappings and smooth vector-functions. Euler characteristics of level sets,” J. Sov. Math., 55, No. 1 (1991).Google Scholar
  3. 3.
    V. Arnol’d, A. Varchenko, and S. Gusein-Zade, Singularities of Differentiable Mappings [in Russian], Moscow (2005).Google Scholar
  4. 4.
    C. Hassell and E. Rees, “The index of constrained critical point,” Am. Math. Month., 100, No. 8, 772–778 (1993).MathSciNetCrossRefGoogle Scholar
  5. 5.
    G. Khimshiashvili, “On the local degree of a smooth mapping,” Sakharth. SSR Mecn. Akad. Moambe, 85, No. 2, 309–312 (1977).MathSciNetzbMATHGoogle Scholar
  6. 6.
    G. Khimshiashvili, “Algebraic formulae for topological invariants,” Proc. A. Razmadze Math. Inst., 125, 1–121 (2001).MathSciNetzbMATHGoogle Scholar
  7. 7.
    G. Khimshiashvili, “New applications of algebraic formulae for topological invariants,” Georgian Math. J. 11, No. 4, 759–770 (2004).MathSciNetzbMATHGoogle Scholar
  8. 8.
    G. Khimshiashvili and G. Panina, “Cyclic polygons are critical points of area,” J. Math. Sci., 158, No. 6, 899–903 (2009).MathSciNetCrossRefGoogle Scholar
  9. 9.
    I. Pak, Lectures on Discrete and Polyhedral Geometry, University of California, Los Angeles (2010).Google Scholar
  10. 10.
    D Robbins, “Areas of polygons inscribed in a circle,” Discr. Comput. Geom., 12, 223–236 (1994).MathSciNetCrossRefGoogle Scholar
  11. 11.
    L. Young, Lectures on the Calculus of Variations and Optimal Control Theory, Philadelphia (1969).Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Ilia State UniversityTbilisiGeorgia

Personalised recommendations